Blizzard, Keokuk
- When
- December 9, 3:00 AM CST to 3:00 PM CST
- Where
- Keokuk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
As the storm system intensified, blizzard conditions developed across much of eastern Iowa and extreme northeast Missouri on December 9, 2009. Frequent wind gusts over 40 mph were observed with gusts over 50 mph, which produced widespread whiteouts and visibilities near or below 1/4 mile.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
As the storm system intensified, blizzard conditions developed across much of eastern Iowa and extreme northeast Missouri on December 9, 2009. Frequent wind gusts over 40 mph were observed with gusts over 50 mph, which produced widespread whiteouts and visibilities near or below 1/4 mile. Burlington, Iowa had a peak gust of 52 mph while Independence, Iowa reported a gust of 50 mph. Many roads were closed and schools cancelled as drifts were as high as 5 feet in some areas. Blizzard conditions began early in the morning and continued through much of the afternoon. There were also scattered power outages and a few tree branches down due to the heavy snow and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 8, 8:39 PM CST, 6 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CST TUE DEC 8 2009
.UPDATE...
THIS HAS TURNED OUT TO BE A VERY MESSY WINTER WEATHER SYSTEM.
APPARENTLY...WE ARE GETTING MORE WARM AIR WRAPPED INTO THE AREA
THAN PREVIOUSLY ANTICIPATED...WITH OUR SOUTHEAST CWA UP AROUND
34...AND HOVERING AROUND FREEZING FROM ABOUT FAIRFIELD...THROUGH
THE QUAD CITIES...NORTHEAST TO AROUND FREEPORT ILLINOIS. SOUTHEAST
OF A LINE WE ARE GETTING MAINLY A MIXTURE OF PRECIPITATION
TYPES...WITH ALL RAIN DOWN AROUND MACOMB ILLINOIS. ACCUMULATING
SNOW IS CONFINED TO AREAS ALONG AND NORTHWEST OF A LINE FROM IOWA
CITY...TO JUST EAST OF DUBUQUE. SNOWFALL AMOUNTS IN THAT AREA LOOK
TO STILL BE ON TRACK. HOWEVER...WHERE THE MIXTURE OF PRECIPITATION
IS OCCURRING...HAVE HAD TO CHOP BACK THE SNOWFALL AMOUNTS
SIGNIFICANTLY...AND PUT IN OR INCREASE GLAZE ICE ACCUMULATIONS
INSTEAD. PLEASE CHECK THE NDFD GRIDS FOR THE DETAILS...BUT IN THE
SOUTHEAST HAVE DROPPED TOTAL SNOW ACCUMULATIONS TO ONLY A FEW
INCHES. ANOTHER COMPLICATION IS AN APPARENT DRY SLOT COMING IN ON
THE WATER VAPOR SATELLITE IMAGERY...ALONG WITH AREAS OF WARMER
CLOUD TOPS ON THE IR SATELLITE IMAGERY. RADAR RETURNS IN THIS AREA
ARE VERY WEAK...AND ONLY LIGHT PRECIPITATION OR DRIZZLE IS BEING
REPORTED IN THAT AREA. THERE ARE A COUPLE OF UNFORTUNATE THINGS
ABOUT THIS DRY SLOT. ONE...THE MODELS COMPLETELY MISSED IT ON
THEIR 18Z RUNS TODAY...AND HAVE THE COLUMN FULLY SATURATED TO
NEARLY 600MB THERE...WHEN GOES SOUNDER DATA SHOWS THE SATURATION
ONLY TO PERHAPS 750-800MB. THE TRACK OF THIS DRY SLOT WILL CAUSE IT
TO AFFECT THE SOUTHEAST HALF OF THE FORECAST AREA THIS
EVENING...BEFORE THE UPPER LEVEL DYNAMICS MOVE IN WITH MORE
MOISTURE AND GET THE SIGNIFICANT PRECIPITATION GOING AGAIN. UNTIL
THEN...THIS DRY AREA IS GOING TO REDUCE OUR SNOWFALL ACCUMULATIONS
AS WELL. FOR NOW HAVE DECIDED TO LEAVE THE WARNINGS AS THEY
ARE...THOUGH IF PRECIPITATION DOES NOT BEGIN MAKING THE SWITCH
OVER TO SNOW HERE SOON...WE WILL NOT HAVE ENOUGH SNOW ON THE
GROUND TO PRODUCE WHITEOUT CONDITIONS SOUTHEAST OF A LINE FROM
FAIRFIELD THROUGH THE QUAD CITIES. WILL MONITOR TRENDS AND DECIDE
ON ANY POSSIBLE CHANGES TO HEADLINES EITHER LATER THIS EVENING OR
DURING THE OVERNIGHT HOURS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST WEDNESDAY
NIGHT FOR BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-
JONES-LINN.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-JO
DAVIESS-ROCK ISLAND-STEPHENSON.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST WEDNESDAY
NIGHT FOR CARROLL-JO DAVIESS-STEPHENSON.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
ROCK ISLAND.
WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-WARREN-WHITESIDE.
MO...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLARK-
SCOTLAND.
BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY FOR
CLARK-SCOTLAND.
&&
LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CST TUE DEC 8 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 440 AM CST TUE DEC 8 2009 ...HIGH IMPACT...VERY DANGEROUS WINTER STORM THROUGH WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HIGH IMPACT...EXTREMELY DANGEROUS WINTER STORM WILL MOVE OUT OF THE PLAINS INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL PRODUCE SNOW... BECOMING HEAVY AT TIMES LATE THIS AFTERNOON AND CONTINUING TONIGHT. A MIXTURE OF SNOW AND SLEET IS POSSIBLE SOUTH OF HIGHWAY 34 THIS AFTERNOON INTO THIS EVENING AS WARMER AIR IS PULLED NORTHWARD...BUT THE PRECIPITATION WILL CHANGE BACK TO ALL SNOW BY LATE EVENING. THUNDER-SNOW MAY OCCUR TONIGHT RESULTING IN SNOW ACCUMULATION RATES OF 1 TO 2 INCHES AN HOUR. SNOWFALL AMOUNTS OF 5 TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE BY WEDNESDAY MORNING. STRONG NORTHWEST SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED AFTER MIDNIGHT. THIS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES PRODUCING DIFFICULT...IF NOT IMPOSSIBLE TRAVEL CONDITIONS AT TIMES. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THIS STORM...PORTIONS OF THE OUTLOOK AREA ALONG AND ESPECIALLY WEST OF THE MISSISSIPPI COULD EXPERIENCE BLIZZARD TO NEAR BLIZZARD CONDITIONS TOWARD DAYBREAK WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE THROUGH WEDNESDAY MORNING BEFORE SLOWLY ENDING DURING THE AFTERNOON. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. SUSTAINED WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH ON WEDNESDAY CREATING WHITEOUT CONDITIONS IN RURAL AND OPEN AREAS. SNOW DRIFTS OF 3 TO OVER 6 FEET WILL BECOME COMMON BY AFTERNOON. TRAVEL WILL DIFFICULT IF NOT IMPOSSIBLE. BLIZZARD OR NEAR BLIZZARD CONDITIONS ARE PROBABLE WEDNESDAY INTO WEDNESDAY EVENING. FALLING TEMPERATURES AND VERY STRONG WINDS WILL CREATE DANGEROUS WIND CHILLS STARTING WEDNESDAY EVENING AND CONTINUING INTO THURSDAY MORNING. HEADLINES FOR DANGEROUS WIND CHILLS MAY BE NEEDED AT SOME POINT IN THE FUTURE. THIS IS A PARTICULARLY DANGEROUS STORM THAT COULD RESULT IN PROLONGED POWER OUTAGES OVER LARGE AREAS AND DAMAGE FROM FALLEN TREES OR LARGE TREE LIMBS. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT AND OTHER LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER UPDATES AND MORE SPECIFICS ON THIS POWERFUL SYSTEM AND PLAN ACCORDINGLY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS REGARDING SNOWFALL AMOUNTS AND WINTER WEATHER IMPACTS WILL BE GREATLY APPRECIATED TODAY THROUGH WEDNESDAY. 08/NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HEAVY SNOW ERIE 41.66N 90.08W
12/09/2009 M4.7 INCH WHITESIDE IL PUBLIC
STILL SNOWING.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1251 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM FREEZING RAIN ERIE 41.66N 90.08W
12/09/2009 E0.10 INCH WHITESIDE IL PUBLIC
TENTH OF AN INCH OF GLAZE ON ELEVATED SURFACES.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HEAVY SNOW FREEPORT 42.29N 89.63W
12/09/2009 E11.0 INCH STEPHENSON IL TRAINED SPOTTER
MODERATE TO HEAVY SNOW CONTINUES.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM SNOW 1 SSW BELLE PLAINE 41.89N 92.28W
12/09/2009 M9.0 INCH BENTON IA TRAINED SPOTTER
13.5 HR TOTAL. STILL SNOWING. STORM TOTAL SO FAR 10.5
INCHES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM HEAVY SNOW CEDAR RAPIDS 41.97N 91.67W
12/09/2009 M10.0 INCH LINN IA TRAINED SPOTTER
MODERATE SNOW CONTINUES.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM SNOW BERTRAM 41.95N 91.54W
12/09/2009 M8.0 INCH LINN IA TRAINED SPOTTER
8 INCHES NEW SNOW. STORM TOTAL IS 9.5 INCHES. SNOWING
LIGHTLY.
&&The national radar mosaic for the moment the first event began.
21 blizzard. Local standard time, as filed.
A trained spotter reported drifts of 5 feet and 1/4 mile visibility at 10 am cst near Blairstown.
An AWOS site at Independence measured a peak gust of 50 mph at 915 am cst on December 9. A COOP observer 4 miles southwest of Stanley measured 46 mph winds at 1234 pm cst.
A trained spotter at Victor reported 3 foot drifts at 1105 am cst.
A trained spotter in Cedar Rapids reported 3 foot drifts at 509 pm cst.
A trained spotter with wind equipment measured a 52 mph gust at 205 pm on December 9 in Burlington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204724, 204703, 204705, 204717, 204721, 204722, 204727, 204734, 204711, 204714, 204723, 204733, 204707, 204709, 204716, 204719, 204712, 204726, 204729, 204731, 204732.